Meds, Mind, Body & Benefits > Lipodystrophy & Metabolic Problems

25 and not sure what to do

(1/2) > >>

Stillakoolkid:
Hey I've been positive since I was 18. I'm now undetectable and have been for a few months. I've been taking atripla for a year. I just decided to take a 6month break form the meds.
My body looks really healthy,like baby fat healthy, but now I have a little belly( I'm 5'4 and 167lbs I was 137 when I started meds) and a submental growth kinda like a double chin but it looks more like my gland is swollen underneath.
I know that I read somewhere the swelling is from the medication making cd4s replicate in my glands and they are holding onto them. Is there a way for me to flush them? Or is cosmetic surgery the answer?

leatherman:

--- Quote from: Stillakoolkid on June 02, 2012, 11:59:56 AM ---I'm now undetectable and have been for a few months. I've been taking atripla for a year. I just decided to take a 6month break form the meds.
My body looks really healthy,like baby fat healthy,

--- End quote ---
i hope your doctor explained that HAART is supposed to be taken daily for the rest of your life. Taking a break is not recommended as it could allow HIV to build resistance to the meds your were taking. Not taking meds also allows HIV to begin replicating again. So while you may have been UD if you've been on a break for while, you may no longer be UD. Matter of fact some people within months of stopping meds have been known to have sky high viral loads and incredibly low cd4s (aka in AIDS territory)


--- Quote ---a submental growth kinda like a double chin but it looks more like my gland is swollen underneath.
I know that I read somewhere the swelling is from the medication making cd4s replicate in my glands and they are holding onto them. Is there a way for me to flush them? Or is cosmetic surgery the answer?

--- End quote ---
never heard of that before, perhaps someone else can answer. If you're not on meds anymore this may be unlikely. It's probably unlikely anyway as no medications make cd4s replicate. CD4s only possibly increase when HIV is kept in check by medications. It could just as well be  non-hodgkins lymphoma or something developing if you've been off the meds.

mecch:
Nobody takes a 6 month break just as they are becoming undetectable, and just after being on HAART for one year.   At least nobody gets a doctor to recommend that.
In fact very few people take breaks ever, after starting HAART.

Welcome to the forum.

You have some things to discuss with a doctor and others to discuss with a therapist, maybe.

Difficult to evaluate the radical body changes you are reporting....   Please give us some information about what your doctors are actually saying about your concerns...

Stillakoolkid:
I'd agree with you guys, most people dont ever stop the meds and its not always suggested.
I intend on, for 6 months, using a holistic approach. An approach I attribute my undetectable status to, along with HAART.

Mecch suggested I speak to a therapist, something I agree needs to be done. Im worried that people can look at me and tell im poz, what with the weight gain to my stomach and the excess swelling in my gland area. It may sound pretty juvenile, but one of my friends also hinted to me that my complexion was showing a little red in pictures(and in person) something indicative to ethnic persons on HAART.

The source of my concerns really is that im an undergrad student looking for a job. I realize that personal appearance is important when interviewing with prospective employers. My last job was in HIV services and that is enough to grapple with in terms of people and their thoughts about me when sitting down for an interview.

thanks in advance guys for your responses , you've all been very helpful thus far.

mecch:
Please read that line about holistic approach to your doctor, or any doctor in your AIDS services list of providers, really. 
 
A "Hoiistic approach" did NOT do anything to get you undetectable.  You can believe this but its wrong.  It was the HAART.  Taking the HAART as prescribed by your doctor. 

Why do you want to believe your good result was because of holistic approach?

1) Maybe - is it because you followed some sort of life style, diet or spiritual regimes, which took some discipline and thought, and you feel that all that discipline and thought MUST be evidence that you have "taken control" of your fight against HIV?  Well, sorry, it was just the HAART.  Not the diet, not the exercise, not whatever was holistic.  Not your "taking control" beyond the discipline it took to get the drugs and take them daily.

Now all that time and attention to living well is not worthless. It means you can be healthier person.  Its NOT GOING TO SAVE YOU FROM A MISERABLE SICK LIFE AND HARD DEATH FROM AIDS.   HAART will.


2) Maybe - is it you don't fully have confidence in HAART?  You think its not enough? Have to be also somehow a good person, or healthy living person? Or moral person, or god's chosen person, to survive?   Nope, sorry.  It's the HAART.  HAART taken as required saves anyone.  Sinners.  Partiers.  Fast Food eaters.  Worriers.  Industrial people with big hopes and ambitions and lots of positive energy.  Lazy ass mthfkers.   Just the Haart.

3) Maybe - is it because you have not come to terms with being HIV positive, and you are looking for a way to act-out your resistance and/or your ambivalence about living the rest of your life with HIV by choosing the drugs as having to go?  Cause if you are not on drugs, then its almost like your life before HIV, right?  Well, no.  Can't go back.  Can't recreate who you were.  You're HIV+ now.  Best way to live well is follow established treatment protocols.   

If you have had radical body changes, the only way FORWARD is to get them identified by a doctor and get them treated.  Someone here might tell you its highly unlikely that your body changes are the result of a year on atripla, and they would be right.  So if your body changes are the result of Atripla, this would be a very rare case.  You can hold onto the suspicion and self-diagnosis that, of course, its the Atripla, and self treat, as in stopping the drugs.

That would be dumb for one's health.  It is a bit intellectually lazy because its  emotions and fears taking control, not YOU.  Not the best self, the you who is going to do well, living with AIDS. 

And, just maybe, there are some body dysmorphic issues.  Even if, in very bad luck, you have had body changes from ATRIPLA, that means only that you need to try a different combo. 

Without HAART, your body is definitely going to LOOK ALL AIDSY because you will get AIDS.  You will be the "AIDSY looking person" maybe you are fearing.

You don't want to look for a job with a reddish tinge, which you self diagnose as due to Atripla. So, in your logic, imagine getting or keeping a job while wasting from AIDS. 

(Which I say in sarcasm to knock an image into your head.  Because of course if you have AIDS, and its untreated, you won't be working long.  And secondly, if you have AIDS, and it IS treated, and you CAN work, then you have right to work, no matter what you look like! Some people living with AIDS do have to deal with very real body changes and signs of past and present struggles with HIV and, especially, the old meds.  Consider yourself lucky now to have health care and to have identified HIV infection and to be able to treat it with the good medicine there is).   

There are some things you are going to have to accept, going forward, about living with AIDS.  Maybe some things about your body.   Putting your head in the sand and believing in hocus pocus is not the way to deal with changes. Especially on this topic, if this might be your chosen profession, you can't go advising clients to put their heads in the sands and self-diagnose and self treat, so don't do this to yourself, either.

When I was your age I wanted to think I was 100% in control of my life and at that age, you all have a lot of power and energy.  But please apply that will to control, create, and change to your education, career, and love life, and not to cockamamie ways to fight HIV.   

Navigation

[0] Message Index

[#] Next page

Go to full version